August 22, 2014 — Pfizer Inc. has been hit with a lawsuit from a man who blames his life-threatening heart problems on Depo-Testosterone, a widely-used testosterone injection.
When he started taking the drug as directed by his physician in May 2011, he was otherwise healthy. In August 2012, he suffered multiple acute infarctions. Now, he suffers from an increased risk of additional cerebrovascular accidents and death.
The lawsuit was filed in the U.S. District Court for the Central District of California on July 31, 2014.
The lawsuit alleges:
“Depo-Testosterone may produce undesirable side effects to patients who use the drug, including but not limited to, myocardial infarction, stroke, and death. In some patient populations, Depo-Testosterone use may increase the incidence of myocardial infarctions and death by over 500%.”
Although Depo-Testosterone has been on the market since 1979, concerns about cardiovascular side effects have only been raised in the last few years.
The U.S. Food and Drug Administration (FDA) is now investigating two studies — one linking testosterone therapy to a doubled risk of heart attack for men over 65, and another study linking testosterone to a 30% increased risk of heart attack, stroke, and death.
Earlier this year, the FDA required drug-makers to add warnings about the risk of arterial blood clots, venous thromboembolism (VTE), and other life-threatening side effects.